Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 166, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 13, 2020, 5:45 PM MDT for Hamilton County, Morton County, Stanton County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2020, 5:45 PM MDT (23:45 UTC)
- Expired
- Jul 13, 2020, 6:45 PM MDT
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Hamilton County, KS, Morton County, KS, Stanton County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 2:36 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -594 J/kg
- Mixed-layer LCL
- 2344 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
284
WUUS53 KDDC 132345
SVRDDC
KSC075-129-187-140045-
/O.NEW.KDDC.SV.W.0166.200713T2345Z-200714T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
645 PM CDT Mon Jul 13 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Morton County in southwestern Kansas...
Southwestern Hamilton County in southwestern Kansas...
Stanton County in southwestern Kansas...
* Until 745 PM CDT/645 PM MDT/.
* At 642 PM CDT/542 PM MDT/, a severe thunderstorm was located near
Walsh, or 10 miles southwest of The Saunders Elevator, moving
northeast at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Johnson City, Manter, Richfield and The Saunders Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3774 10204 3785 10170 3713 10167 3708 10204
TIME...MOT...LOC 2342Z 249DEG 23KT 3739 10220
HAIL...1.00IN
WIND...70MPH
$$
TURNER2 follow-up statements
718
WWUS53 KDDC 140015
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
715 PM CDT Mon Jul 13 2020
KSC075-129-187-140045-
/O.CON.KDDC.SV.W.0166.000000T0000Z-200714T0045Z/
Morton KS-Hamilton KS-Stanton KS-
715 PM CDT Mon Jul 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
CDT/645 PM MDT/ FOR NORTHWESTERN MORTON...SOUTHWESTERN HAMILTON AND
STANTON COUNTIES...
At 715 PM CDT/615 PM MDT/, a severe thunderstorm was located very
near The Saunders Elevator, moving northeast at 20 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Johnson City, Manter, Richfield and The Saunders Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3774 10204 3785 10170 3713 10167 3708 10204
TIME...MOT...LOC 0015Z 215DEG 12KT 3747 10203
HAIL...0.75IN
WIND...70MPH
$$
TURNER792
WWUS53 KDDC 140039
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
739 PM CDT Mon Jul 13 2020
KSC075-129-187-140046-
/O.EXP.KDDC.SV.W.0166.000000T0000Z-200714T0045Z/
Morton KS-Hamilton KS-Stanton KS-
739 PM CDT Mon Jul 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORTON...
SOUTHWESTERN HAMILTON AND STANTON COUNTIES WILL EXPIRE AT 745 PM
CDT/645 PM MDT/...
The severe thunderstorm which prompted the warning has weakened
below severe limits. Therefore, the warning will be allowed to
expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Kansas.
LAT...LON 3774 10204 3785 10170 3713 10167 3708 10204
TIME...MOT...LOC 0036Z 249DEG 23KT 3752 10188
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 5:01 PM MDT, 44 minutes earlier.
Area forecast discussion, Jul 13, 5:01 PM MDT, 44 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 601 PM CDT Mon Jul 13 2020 ...Updated aviation section... .SHORT TERM...(This evening through Tuesday) Issued at 312 PM CDT Mon Jul 13 2020 All of the convective allowing models drive a line of broken convection into west central Kansas by around 23-00 UTC this evening. The initial few hours may bring severe wind gusts well in excess of 60 mph, and hail locally in excess of 2 inches. There is no impressive moisture transport signal, so the mcs will likely weaken as it moves east across the area tonight with lightning and heavy rain as main threats the farther east it gets (say past 283). The best area for severe wind threat based on the HiRES and HRRR output looks to be Garden City and points west. The overnight cloud cover forecast will be a challenge as not all of the models are in agreement on extent of low cloud cover. GFSLamp does show potential for a period of low stratus as low as 100ft anywhere in the outflow area with increasing potential toward sunrise Tuesday. For Tuesday, the convection appears to develop over the Palmer Divide region and feed into the instability axis characterized by 60s+ dew points funneling from west central Kansas into northeast CO in the evening. The GFS models another widespread MCS across our area. By contrast the convective allowing models NMM/NAM4km/HRRR tend to develop discreet convection near a dryline farther southeast closer to late afternoon, so a few leading severe storms may impact the far southwest counties even earlier. .LONG TERM...(Tuesday night through Monday) Issued at 312 PM CDT Mon Jul 13 2020 By Wednesday evening, the ECMWF and GFS both model another convective round as moisture/dew point pooling looks maximized east to west across Kansas into southeast Colorado with weak upslope surface flow. There should be multiple locations for convection to develop on outflow boundaries by then as well. By Friday it looks like the pattern shifts enough to have weak troughing near the western state line and swrly winds and drier air working into sw Kansas. That should end the series of MCS activity and lead to much hotter temperatures again heading into the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 558 PM CDT Mon Jul 13 2020 Another round of storms will move through the TAF sites tonight bringing periods of MVFR to IFR conditions. Otherwise expect ceilings to remain at VFR. Winds will generally be light and from the southeast with the exception of in and around the aforementioned storms. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 93 65 88 / 50 10 40 10 GCK 66 91 63 86 / 60 10 40 10 EHA 69 95 65 89 / 50 10 40 20 LBL 67 97 65 91 / 50 0 40 10 HYS 69 87 63 84 / 30 10 40 10 P28 72 97 70 92 / 20 10 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Hovorka_42
Hazardous weather outlook, Jul 13, 12:46 AM MDT, 16 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 146 AM CDT Mon Jul 13 2020 KSZ030-031-043>046-061>066-074>081-084>090-140700- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 146 AM CDT Mon Jul 13 2020 /1246 AM MDT Mon Jul 13 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorm chances ramp up once again pushing out of terrain induced eastern Colorado and northwest Kansas. Much of the viewing area looks to be in the severe threat with the greatest hazards being with damaging winds and larger hail. Frequent lightning along with possible flooding will be a risk as well with slow moving storms and forming into a complex after sunset Monday and into the overnight hours through early Tuesday morning. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Limited risk * Excessive heat: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Another round of thunderstorms Tuesday evening and into the overnight hours are possible once again with a marginally severe threat heading into early Wednesday morning. High uncertainty in regards to severe weather but frequent lightning and possible flooding once again behind a cold front that will push through earlier in the day during the afternoon hours. Otherwise, expect a dry and warming pattern towards the end of the work week and into the weekend with excessive heat being the only risk to deal with as afternoon highs push back into the 90s Thursday and breaking 100 degrees once Friday and over the weekend. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Excessive heat: Limited risk * Friday - Excessive heat: Elevated risk * Saturday - Excessive heat: Elevated risk * Sunday - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 6 pm first for counties along the Colorado state line as well as into west central Kansas along the Hwy 83 corridor. These will spread east and southeastward through the overnight hours. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:58 PM MDT | Special Weather Statement | DDC | Scott | 47 min |
| Jul 12, 8:00 PM MDT | Special Weather Statement | DDC | Hamilton | 90 min |
| Jul 12, 8:36 PM MDT | Special Weather Statement | DDC | Hamilton, Kearny, Scott | 39 min |
| Jul 12, 8:54 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Kearny, Lane, Scott | 51 min |
| Jul 12, 9:01 PM MDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 44 min |
| Jul 12, 9:33 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 42 min |
| Jul 12, 9:41 PM MDT | Special Weather Statement | DDC | Morton, Stanton | 49 min |
| Jul 12, 9:49 PM MDT | Special Weather Statement | DDC | Ness | 41 min |
| Jul 12, 9:51 PM MDT | Special Weather Statement | DDC | Rush | 39 min |
| Jul 12, 9:58 PM MDT | Special Weather Statement | DDC | Finney, Ford, Gray | 47 min |
| Jul 12, 10:01 PM MDT | Special Weather Statement | DDC | Ellis | 44 min |
| Jul 12, 10:13 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 47 min |
| Jul 12, 10:14 PM MDT | Flash Flood Warning | DDC | Ness | 3 hr |
| Jul 12, 10:23 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Meade, Seward, Stevens | 52 min |
| Jul 12, 10:25 PM MDT | Special Weather Statement | DDC | Ness | 50 min |
| Jul 12, 10:27 PM MDT | Special Weather Statement | DDC | Rush | 48 min |
| Jul 12, 10:39 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman | 51 min |
| Jul 12, 10:42 PM MDT | Special Weather Statement | DDC | Pawnee | 48 min |
| Jul 12, 10:56 PM MDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Gray, Meade | 49 min |
| Jul 12, 11:01 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Meade, Seward, Stevens | 44 min |
| Jul 12, 11:31 PM MDT | Areal Flood Advisory | DDC | Clark, Comanche, Edwards, Finney, Ford, Gray and 5 more | 3 hr |
| Jul 12, 11:50 PM MDT | Special Weather Statement | DDC | Clark, Comanche, Kiowa, Meade | 40 min |
| Jul 13, 12:20 AM MDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 40 min |
| Jul 13, 12:30 AM MDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 32 min |
| Jul 13, 12:32 AM MDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 33 min |
| Jul 13, 1:01 AM MDT | Special Weather Statement | DDC | Barber, Kiowa | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.